Q:

What should you do if your medicine is causing hallucinations?

A:

Quick Answer

Patients experiencing hallucinations should have a medical check-up right away, according to MedlinePlus. When experiencing hallucinations and detachment from reality, patients should not be left alone. Common forms of hallucinations include hearing voices, seeing lights or objects and smelling odors that are not present.

Continue Reading

Full Answer

In most cases, medication-induced hallucinations and psychosis disappear within a day to several days after stopping the medication, according to U.S. Pharmacist. If the medication is necessary, reducing the dosage may help stop the hallucinations. Among nonpsychiatric medications, those most likely to cause problems include prescriptions for Parkinson’s disease, cardiac disorders and corticosteroids. Up to 60 percent of Parkinson’s patients experience some form of psychosis with their medication, and hallucinations are the most common type.

There are no tests to specifically determine whether hallucinations are due to medications, U.S. Pharmacist notes. Doctors should begin by eliminating the medications most likely to cause problems and that provide the fewest benefits. Once the symptoms disappear, reintroducing a lower dose of the medication suspecting of causing the hallucinations is sometimes appropriate, but the patient requires close observation to prevent harm to herself or others.

Some hallucinations, such as hearing the voice of a loved one who recently has died, are normal, MedlinePlus explains.

Learn more about Side Effects

Related Questions

Explore